MAUDE Adverse Event Report: THORATEC CORPORATION SYSTEM CONTROLLER, HM 3, LOW FLOW 2.0; VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION SYSTEM CONTROLLER, HM 3, LOW FLOW 2.0; VENTRICULAR (ASSIST) BYPASS
Model Number 106531LF2
Medical Device Problem Codes Nonstandard Device (1420); Expiration Date Error (2528); Data Problem (3196)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/18/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No further information was provided.A supplemental report will be submitted once the manufacturer¿s investigation is complete.
 
Event or Problem Description
It was reported that the patient was seen in clinic after complaining on intermittent ventricular assist device (vad) alarms with nothing appearing on alarm history.When the device was interrogated, the alarm was unable to be recreated but noticed that the emergency backup battery (ebb) was depleted.This was replaced in clinic, but the site was concerned that there was no alarm or yellow wrench to indicate this at 4 months.Log files were sent for review, and the event log captured the ebb faults throughout the log due to it being expired.The ebb was replaced.The alarm was resolved after battery exchange, and there was no adverse patient effect due to the expired battery.No products would return, and the patient is alive with no adverse events.
 
Additional Manufacturer Narrative
Manufacturer¿s investigation conclusion: the reported event of a backup battery fault alarm was confirmed by review of the submitted log file.Throughout the 2 days of event data (19:51:18 on 16mar2025 to 13:56:09 on 18mar2025 per timestamp) and 11 days of periodic data (07mar2025 to 18mar2025 per timestamp), a backup battery fault alarm was active due to the backup battery reaching the end of its service life.The controller¿s ability to operate the pump was unaffected by the alarm.Additional information indicated that backup battery (b)(6) was installed in the controller at the time of the event; this battery was manufactured on 23feb2022 and therefore reached the end of its service life on 23jan2025.The heartmate 3 instructions for use indicate that although rechargeable, the backup battery has a limited lifespan of 36 months from the manufacture date.The root cause of the reported event was determined to be the backup battery exceeding its expiration date.Additional information also states the exchange of the backup battery resolved the end of service life backup battery fault alarm.The device history record for the system controller (serial number (b)(6) were reviewed.No deviations from manufacturing or qa specifications were shown from the system controller.The system controller was shipped to the customer on 10aug2021 the device history record for the 11v backup battery (serial number (b)(6) was inspected on 11mar2022 under batch 8379495 through material number 100159261.No deviations from manufacturing or qa specifications were shown from the backup battery.Heartmate 3 instructions for use (rev.C) section 7 ¿ ¿alarms and troubleshooting¿ and heartmate 3 patient handbook (rev.D) section 5 ¿ ¿alarms and troubleshooting¿ cover all alarms (visual and auditory), including backup battery fault alarms, and the actions to take if the issue does not resolve.Backup battery faults due to end of service life only alarm on the system monitor or heartmate touch.Heartmate 3 instructions for use (rev.C) section 2 ¿ ¿system operations¿ instructs users not to use damaged, or expired 11v backup batteries.It also explains that the system controller backup battery has a limited lifespan (36 months from the manufacture date).Therefore, it may be necessary to install a replacement backup battery if the current one expires, or if prompted by a backup battery fault alarm.Per the ifu, replacement of the backup battery should be considered when less than 6 months remain before the mandatory replacement date, depending on the patient¿s clinic schedule.The patient handbook and the instructions for use caution the user to call their hospital contacts if they think, for any reason, any portion of their equipment is not functioning as usual, is broken, or they are uncomfortable with the operation of the equipment.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
SYSTEM CONTROLLER, HM 3, LOW FLOW 2.0
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
lindsey sallese
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key21762878
Report Number2916596-2025-02001
Device Sequence Number8591651
Product Code DSQ
UDI-Device Identifier05415067031105
UDI-Public(01)05415067031105(17)240514
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
P160054
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 05/19/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date05/14/2024
Device Model Number106531LF2
Device Lot Number7964404
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/18/2025
Supplement Date Received by Manufacturer05/01/2025
Initial Report FDA Received Date04/03/2025
Supplement Report FDA Received Date05/19/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured05/14/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age84 YR
Patient SexMale
Patient Weight78 KG
Patient EthnicityNon Hispanic